Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2022) 81 P746 | DOI: 10.1530/endoabs.81.P746

ECE2022 Poster Presentations Thyroid (136 abstracts)

Lenvatinib-induced hypocalcaemia due to transient hypoparathyroidism: a case-report

Matteo Trevisan 1 , Carla Colombo 2 , Noemi Giancola 1 , Luca Persani 1,3 , Laura Fugazzola 2,3 & Simone De Leo 3

7 views


1Department of Medical Biotechnology and Translational Medicine, University of Milan, Milan, Italy; 2Department of Pathophysiology and Transplantation, University of Milan, Milan, Italy; 3Division of Endocrine and Metabolic Diseases, Istituto Auxologico Italiano IRCCS, Milan, Italy


Radioiodine refractory differentiated thyroid cancer can be effectively treated with multi-tyrosine-kinase inhibitors (mTKI). Due to their pleiotropic mechanism of action, these drugs may cause different side effects. Hypocalcaemia has been reported in up to 35% of patients treated with mTKI, but little is known about its pathophysiology and clinical relevance. We report the case of a 78 years old woman treated for a multifocal papillary thyroid cancer, infiltrating perithyroidal tissues, striated muscles, oesophagus, blood and lymphatic vessels. Due to the tumour extension and infiltration to contiguous structures, the extent of surgery was limited to hemithyroidectomy and radioactive-iodine treatment could not be performed. The patient was therefore started on lenvatinib 10 mg per day. During the first months of treatment, the patient experienced grade I-II anorexia, fatigue, diarrhoea, nausea and hypertension, according to CTCAE, with no significant alteration at blood exams. Serum thyroglobulin (Tg) decreased from 6825 μg/l to a minimum of 49.6 μg/l, with negative anti-Tg antibodies. After four months of therapy, the patient accessed the E.R. for sudden dyspnoea, muscular cramps and spasms in the upper and lower limbs. Blood exams revealed a grade III hypocalcaemia (corrected serum calcium: 6.6 mg/dl), due to primary hypoparathyroidism (serum PTH: 12.6 pg/ml; serum phosphorus: 4.7 mg/dl). The patient was treated with intravenous calcium infusions and oral vitamin D supplementation. After discharge, the oral dose of carbonate calcium was of 6 g per day. Lenvatinib was discontinued for the duration of hospitalization and restarted three days after discharge, when serum calcium levels were effectively stabilized by oral supplementation (corrected serum calcium: 8.8 mg/dl). Calcium intake was titrated according to blood exams performed every 3-5 days. Two weeks after discharge, while taking calcium 3 g per day, the patient complained worsening of anorexia and stupor. Grade II hypercalcemia (serum calcium: 11.7 mg/dl) was demonstrated. She was treated with an intravenous infusion of physiological solution and calcium supplementation was interrupted. During the following follow up, the patient remained and still is eucalcemic without calcium supplementation. Though hypocalcaemia has already been described as potential side effect, this is the first report of a lenvatinib-induced primary hypoparathyroidism. This case is of particular interest since the patient was submitted to hemithyroidectomy and the hypoparathyroidism was thus definitely not-related to surgery. Further studies are needed to clarify pathogenesis and relevance of this life-threatening adverse event.

Volume 81

European Congress of Endocrinology 2022

Milan, Italy
21 May 2022 - 24 May 2022

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.